Alert archive / North Dakota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 65, NWS Grand Forks, ND

June 28, 2023Cavalier County, Pembina County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 28, 2023, 5:05 PM CDT for Cavalier County, Pembina County, North Dakota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 2023, 5:05 PM CDT (22:05 UTC)
Expired
Jun 28, 2023, 5:45 PM CDT
In force
40 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cavalier County, ND, Pembina County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 147 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.1 hours before the alert went out and 300 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2023-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2023-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
838 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:05 PM CDT, 2 hours earlier.

Area forecast discussion, Jun 28, 3:05 PM CDT, 2 hours before
Area Forecast Discussion
National Weather Service Grand Forks ND
305 PM CDT Wed Jun 28 2023

.SHORT TERM...(This evening through Thursday night)
Issued at 305 PM CDT Wed Jun 28 2023

Convective chances and strength will be the main issues for the
period.

Water vapor loop shows the main trough digging down over southern
Canada, with one embedded shortwave moving through northern MN and
another approaching northern ND. There has been some convection
developing along the surface trough axis extending from southern
Canada into north central ND. ML CAPE values shown by the SPC
mesoanalysis page has around 2000 J/kg. Deep layer bulk shear is
minimal at this point, but there is some surface vorticity and
0-3km CAPE near the Turtle Mountains. A weak funnel cloud has been
reported just outside our CWA, and will have to watch the trough
axis as it moves into our northwestern counties this evening.
While the lack of deep layer shear will make storms short lived,
there could be a period with some pulsing up to severe hail levels
and brief funnels. Updraft helicity probabilities from the HREF
are not high for our western counties, but there is some signal
for some isolated severe cells. These threats should diminish as
the sun goes down, but the upper wave coming down should help keep
at least some shower and elevated thunderstorm activity going
through the night as the system moves into MN.

There may be some lingering showers in our east tomorrow morning
again as the shortwave moves through northern MN. There is some
question as to how much destabilization we will get behind this
shortwave, as there is a weak frontal boundary coming through with
it. NBM mean surface based CAPE is in the 500-1000 J/kg range, and
deep layer shear is still around 15 kts. Not hugely impressed
with severe chances tomorrow, but there could be more thunderstorm
development and some impacts from brief downpours and lightning.
This activity will quickly fizzle off Thursday evening under weak
surface high pressure and most of the upper forcing off to the
east.

.LONG TERM...(Friday through Wednesday)
Issued at 305 PM CDT Wed Jun 28 20

Friday through Sunday...The period starts off fairly quiet with
northwesterly flow aloft giving way to some ridging over the
weekend. Some isolated shower and thunderstorm activity is not
completely out of the question due to some ridge riding
shortwaves, but overall the pattern looks a bit drier for start of
July. Temperatures will be near seasonal averages for Friday as
weak surface high pressure continues, but should warm up well into
the 80s and even low 90s as heights rise Saturday and Sunday.

Monday through Wednesday...Flow starts to become more zonal and then
southwesterly as a broad trough drops down out of Canada into the
Northern Plains. A cold front will be dropping through at some point
on Monday, and impacts will depend on when exactly it comes through,
but overall a trend towards slightly cooler temperatures and a more
active pattern looks reasonable for next week. Probabilities for
over 1000 J/kg of CAPE look high (above 60 percent) for the frontal
passage on Monday. Greater spread on the 4th of July, with ensemble
members ranging from very stable to around 1500 J/kg. M climate
percentiles do have a bit of a wet signal for Tuesday, which would
fit the Murphy's Law of getting precipitation on a holiday. Several
weak shortwaves will be moving through Tuesday into Wednesday, but
hard to get a handle at this point on exact impacts.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1247 PM CDT Wed Jun 28 2023

There continues to be some MVFR to IFR ceilings for most locations
along and eat of the Red River, with clearing skies around KDVL.
Conditions should improve to VFR for most sites later this
afternoon, although KBJI could see some IFR ceilings a bit longer.
Thunderstorms will move in from west to east late this afternoon
and evening, mainly affecting the more northern airports. Have
VCTS for all but KFAR. Convection should move out of the area
and/or weaken to showers by late evening. Winds that are light and
variable will pick up out of the west to northwest at around 10
kts by the end of the period.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...JR
LONG TERM...JR
AVIATION...JR
Hazardous weather outlook, Jun 28, 4:29 PM CDT, 36 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
429 PM CDT Wed Jun 28 2023

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-292130-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
429 PM CDT Wed Jun 28 2023

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

Isolated strong to severe thunderstorms are possible late this
afternoon through early evening, mainly across the northern Red
River Valley and the Devils Lake region. Quarter sized hail, 60
mph winds, lightning, and locally heavy rain are the main
concerns.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 28, 3:53 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
353 PM CDT Wed Jun 28 2023

NDZ006-007-015-282130-
Towner ND-Ramsey ND-Cavalier ND-
353 PM CDT Wed Jun 28 2023

...A strong thunderstorm will impact portions of southeastern Towner,
southwestern Cavalier and north central Ramsey Counties through 430
PM CDT...

At 353 PM CDT, Doppler radar was tracking a strong thunderstorm over
mainly rural areas of southeastern Towner County , moving east at 20
mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of southeastern
Towner, southwestern Cavalier and north central Ramsey Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4853 9923 4862 9914 4860 9881 4836 9896
TIME...MOT...LOC 2053Z 289DEG 19KT 4854 9910

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Perroux
Special weather statement, Jun 28, 4:03 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
403 PM CDT Wed Jun 28 2023

NDZ007-282130-
Cavalier ND-
403 PM CDT Wed Jun 28 2023

...A strong thunderstorm will impact portions of southwestern
Cavalier County through 430 PM CDT...

At 402 PM CDT, Doppler radar was tracking a strong thunderstorm over
Munich, or 21 miles west of Langdon, moving east at 20 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Munich, Alsen and Calio.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4878 9846 4854 9866 4854 9897 4863 9897
      4880 9879
TIME...MOT...LOC 2102Z 290DEG 18KT 4865 9880

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Perroux
Special weather statement, Jun 28, 4:14 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
414 PM CDT Wed Jun 28 2023

NDZ006-282130-
Towner ND-
414 PM CDT Wed Jun 28 2023

...A strong thunderstorm will impact portions of southwestern Towner
County through 430 PM CDT...

At 414 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of York, or 35 miles northwest of Devils Lake, moving
east at 20 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Cando.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4843 9949 4850 9950 4851 9949 4850 9918
      4837 9933 4837 9949
TIME...MOT...LOC 2114Z 290DEG 18KT 4845 9947

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Perroux
Special weather statement, Jun 28, 4:30 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
430 PM CDT Wed Jun 28 2023

NDZ006>008-015-282145-
Pembina ND-Towner ND-Ramsey ND-Cavalier ND-
430 PM CDT Wed Jun 28 2023

...Strong thunderstorms will impact portions of southeastern Towner,
central Cavalier, north central Ramsey and northwestern Pembina
Counties through 445 PM CDT...

At 430 PM CDT, Doppler radar was tracking strong thunderstorms
capable of producing a landspout and half inch size hail along a
line extending from 6 miles north of Vang to near Starkweather.
Movement was northeast at 10 mph.

HAZARD...Landspouts and half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Langdon, Starkweather, Hampden, Alsen, Olga, Dresden and Vang.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4884 9778 4835 9890 4849 9907 4900 9825
      4900 9815
TIME...MOT...LOC 2130Z 246DEG 8KT 4899 9815 4842 9891

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Perroux
Special weather statement, Jun 28, 4:32 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
432 PM CDT Wed Jun 28 2023

NDZ006-014-015-282200-
Benson ND-Towner ND-Ramsey ND-
432 PM CDT Wed Jun 28 2023

...A strong thunderstorm will impact portions of north central
Benson, southern Towner and northwestern Ramsey Counties through 500
PM CDT...

At 432 PM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout and penny size hail 8 miles west of
Maza, or 31 miles northwest of Devils Lake, moving southeast at 15
mph.

HAZARD...Landspouts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Cando and Maza.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4837 9949 4844 9949 4853 9933 4841 9895
      4824 9933 4837 9954
TIME...MOT...LOC 2132Z 300DEG 12KT 4842 9938

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Perroux
Special weather statement, Jun 28, 4:43 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
443 PM CDT Wed Jun 28 2023

NDZ006>008-015-054-282230-
Pembina ND-Towner ND-Western Walsh County ND-Ramsey ND-Cavalier ND-
443 PM CDT Wed Jun 28 2023

...Strong thunderstorms will impact portions of southeastern Towner,
eastern Cavalier, northeastern Ramsey, northwestern Walsh and
northern Pembina Counties through 530 PM CDT...

At 442 PM CDT, Doppler radar was tracking strong thunderstorms
capable of producing a landspout and nickel size hail along a line
extending from near Neche to Garske. Movement was southeast at 25
mph.

HAZARD...Landspouts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Langdon, Cavalier, Walhalla, Pembina, Neche, Edmore and Osnabrock.

This includes Interstate 29 between mile markers 208 and 217.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4900 9723 4895 9724 4888 9720 4828 9872
      4848 9914 4866 9863 4900 9812
TIME...MOT...LOC 2142Z 292DEG 22KT 4898 9747 4836 9886

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Perroux

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 7:20 PM CDTSpecial Weather StatementFGFTowner25 min
Jun 27, 7:38 PM CDTSpecial Weather StatementFGFBenson37 min
Jun 27, 7:55 PM CDTSpecial Weather StatementFGFTowner35 min
Jun 27, 8:01 PM CDTSpecial Weather StatementFGFGriggs29 min
Jun 27, 8:06 PM CDTSevere Thunderstorm WarningFGFNelson24 min
Jun 27, 8:10 PM CDTSpecial Weather StatementFGFEddy35 min
Jun 27, 8:28 PM CDTSpecial Weather StatementFGFNelson32 min
Jun 27, 8:33 PM CDTSevere Thunderstorm WarningFGFNelson27 min
Jun 27, 8:48 PM CDTSpecial Weather StatementFGFEddy27 min
Jun 27, 8:55 PM CDTSevere Thunderstorm WarningFGFBenson, Ramsey18 min
Jun 27, 9:04 PM CDTSpecial Weather StatementFGFRamsey26 min
Jun 28, 2:52 PM CDTSpecial Weather StatementFGFTowner23 min
Jun 28, 3:53 PM CDTSpecial Weather StatementFGFTowner37 min
Jun 28, 3:57 PM CDTSevere Thunderstorm WarningFGFCavalier, Pembina48 min
Jun 28, 4:03 PM CDTSpecial Weather StatementFGFCavalier27 min
Jun 28, 4:14 PM CDTSpecial Weather StatementFGFTowner16 min
Jun 28, 4:30 PM CDTSpecial Weather StatementFGFCavalier15 min
Jun 28, 4:32 PM CDTSpecial Weather StatementFGFTowner28 min
Jun 28, 4:43 PM CDTSpecial Weather StatementFGFCavalier, Pembina47 min
Jun 28, 4:51 PM CDTSevere Thunderstorm WarningFGFBenson, Ramsey, Towner39 min
Jun 28, 5:29 PM CDTSpecial Weather StatementFGFRamsey31 min
Jun 28, 5:37 PM CDTSpecial Weather StatementFGFBenson38 min
Jun 28, 5:43 PM CDTSevere Thunderstorm WarningFGFBenson, Ramsey20 min
Jun 28, 5:47 PM CDTSpecial Weather StatementFGFPembina28 min
Jun 28, 5:56 PM CDTSpecial Weather StatementFGFPembina49 min
Jun 28, 6:03 PM CDTSpecial Weather StatementFGFRamsey27 min
Jun 28, 6:08 PM CDTSpecial Weather StatementFGFTowner37 min
Jun 28, 6:25 PM CDTSpecial Weather StatementFGFWalsh35 min
Jun 28, 6:28 PM CDTSpecial Weather StatementFGFEddy, Nelson32 min
Jun 28, 6:55 PM CDTSpecial Weather StatementFGFWalsh35 min
Jun 28, 6:57 PM CDTSpecial Weather StatementFGFEddy33 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.